High Wind, South Central Mountains
- When
- April 22, 10:35 AM MST to 11:35 AM MST
- Where
- South Central Mountains forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS
A strong storm system moved into Arizona on the 22nd and re-organized over Southeast Colorado on the 23rd. Isolated high winds were recorded east and south of the storm, near Clines Corners and Ruidoso.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A strong storm system moved into Arizona on the 22nd and re-organized over Southeast Colorado on the 23rd. Isolated high winds were recorded east and south of the storm, near Clines Corners and Ruidoso.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 22, 2:40 AM MST, 7 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 340 AM MDT THU APR 22 2010 .DISCUSSION... COMPLICATED WEATHER PATTERN CONTINUES FOR THE LAND OF ENCHANTMENT WITH PRECIPITATION CHANCES AND WIND SPEEDS BEING THE MAIN FORECAST CHALLENGES. LATEST RUC80 500MB ANALYSIS AND WATER VAPOR LOOP SHOW A DOUBLE BARRELED UPPER LEVEL SYSTEM CHURNING OVER THE SWRN UNITED STATES EARLY THIS MORNING. IN ADVANCE OF THIS FEATURE...A TIGHTLY WOUND SHORTWAVE IS TRACKING THROUGH NW/WC NM...WHICH IS EVIDENT ON WATER VAPOR. MEANWHILE...THE NOSE OF A 110KT 300MB JET IS PUSHING ACROSS CENTRAL NM...AIDING IN LARGE SCALE ASCENT. THESE INGREDIENTS HAVE ALLOWED FOR A BAND OF SHOWERS...AND EVEN A FEW THUNDERSTORMS COMPLIMENTS OF THE DYNAMIC NATURE OF THIS SYSTEM...TO MIGRATE FROM WEST TO EAST OVER THE CWA. THE LINE IS PROGRESSING FAIRLY QUICKLY... WHICH WILL SUPPORT GUSTY WINDS UP TO 45KTS. THIS TREND WILL LIKELY PERSIST THROUGH THE LATE MORNING HOURS. MODELS CONTINUE TO INDICATE A DECENT DRYSLOT IN THE WAKE OF THIS FEATURE...BUT NOT AS STRONG AS PREVIOUSLY ADVERTISED. BY AFTERNOON...UPPER LEVEL JET WILL STRETCH FROM NW MEXICO TO NE NM. MEANWHILE...A 991MB SFC LOW SHOULD DEVELOP IN EC COLORADO...OFFERING A TIGHTENING PRESSURE GRADIENT OVER NM. A BREEZY TO WINDY DAY WILL DEVELOP IN THE ERN PLAINS...HOWEVER IT IS STILL UNCLEAR WHETHER SPEEDS WILL EXCEED ADVISORY CRITERIA. ATTM... FEEL GREATER THAN 27KTS SUSTAINED WILL NOT BE WIDESPREAD ENOUGH TO WARRANT AN ADVISORY...BUT THE DAY SHIFT WILL NEED TO WATCH CLOSELY. THE SRN PORTION OF THE DOUBLE BARRELED LOW WILL SHIFT INTO SE AZ/SW NM BY 00Z/FRI...AIDING IN THE DEVELOPMENT OF ADDITIONAL SHOWERS AND STORMS IN THE SW MOUNTAINS. SURFACE DRYLINE WILL RACE EASTWARD INTO WEST TEXAS BY LATE AFTERNOON...HOWEVER ENOUGH INSTABILITY SHOULD BE AVAILABLE TO SPARK ISOLATED STORMS IN THE ERN PLAINS WHERE MARGINAL MOISTURE WILL BE PRESENT. TEMPERATURES TODAY WILL SUCCUMB TO COLD AIR ADVECTION...PARTICULARLY IN WRN NM WHERE READINGS WILL DROP 15- 20F BELOW AVERAGE. FIRST UPPER LOW WILL RACE ACROSS THE FORECAST AREA TONIGHT...WHICH WILL ALLOW FOR A THREAT FOR QPF TO CONTINUE. IT APPEARS CHANCES ARE GOING TO RAPIDLY DROP OFF AFTER MIDNIGHT...AND HAVE REFLECTED THIS IN THE POPS ACCORDINGLY. THE NRN PORTION OF THE DOUBLE BARRELED LOW WILL PIVOT ACROSS SRN ARIZONA TONIGHT AND WEAKEN INTO AN OPEN WAVE. THIS FEATURE WILL TRACK THROUGH NM ON FRIDAY...OFFERING LIMITED QPF CHANCES ACROSS THE SW AND SC PORTIONS OF THE CWA. OF BIGGER CONCERN WILL BE THE STRONG WINDS IN THE ERN PLAINS AS THE SURFACE LOW OVER SE COLORADO DEEPENS AND TIGHTENS THE SURFACE PRESSURE GRADIENT. THE PLAINS WILL BE VULNERABLE TO ADVISORY LEVEL SPEEDS AND WILL MENTION IN THE HWO. MODELS ARE A BIT MORE ANXIOUS ON BRINGING WRAP-AROUND PCPN OVER CO AND INTO NRN NM FRIDAY AFTERNOON THROUGH THE OVERNIGHT HOURS. RAMPED UP POPS ACROSS THE NRN ZONES. SOME LIGHT ACCUMULATIONS OF SNOW MAY OCCUR IN THE HIGHER ELEVATIONS...BUT ADVISORIES ARE NOT EXPECTED ATTM. QUIETER CONDITIONS ARE EXPECTED FOR SATURDAY...HOWEVER NW FLOW WILL SUPPORT ISOLATED SHOWERS...PARTICULARLY IN THE NRN HIGH TERRAIN AND THE ADJACENT HIGH PLAINS. A WARMING TREND SHOULD COMMENCE FOR EARLY NEXT WEEK BEFORE A LARGE SCALE TROUGH IMPACTS THE WRN UNITED STATES FOR LATE IN THE UPCOMING WORK WEEK. DPORTER && .AVIATION... SURFACE COLD FRONT WILL SWEEP ACROSS THE FORECAST AREA THROUGH ABOUT 18Z. GUSTY WINDS AND SOME PRECIPITATION...INCLUDING SOME THUNDERSTORMS OVERNIGHT...WILL ACCOMPANY THE FRONTAL PASSAGE. TROUGH ABOUT 15Z...SNOW SHOWERS ACROSS PORTIONS OF NORTHERN AND WESTERN NEW MEXICO...INCLUDING KFMN AND KGUP...WILL RESULT IN WIDESPREAD MOUNTAIN OBSCURATIONS AS WELL AS AREAS OF IFR CIGS AND VISIBILITIES. ACROSS THE EAST THROUGH ABOUT 15Z...LOW CLOUDS WITH MVFR CEILINGS AND SOME FOG WILL EXTEND FROM KRTN AND KCAO SOUTHWARD ALONG THE TEXAS BORDER AND INTO THE PECOS VALLEY. SCATTERED TO ISOLATED THUNDERSTORMS DURING THE DAY WILL PRODUCE GUSTY SURFACE WINDS AND LOCAL MVFR CONDITIONS THROUGH ABOUT 03Z WITH ISOLATED SNOW OVERNIGHT THROUGH 12Z FRIDAY ACROSS THE WESTERN AND CENTRAL HIGH TERRAIN AND SOME LINGERING RAIN EAST. GUSTY SOUTHWEST WINDS WILL BE STRONGEST TODAY FROM THE SOUTH CENTRAL MOUNTAINS NEAR KSRR TO MUCH OF THE EASTERN PLAINS WITH GUSTS UP TO 35 TO 40 MPH IN THE AFTERNOON. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 05 && .FIRE WEATHER... UNSETTLED WEATHER TO CONTINUE TODAY AS A STRONG UPPER LEVEL LOW AND ASSOCIATED COLD FRONT WILL BRING ANOTHER ROUND OF PRECIPITATION AND GUSTY WINDS TO NEW MEXICO. COLD FRONT CURRENTLY MOVING THROUGH CENTRAL ZONES WILL BE EAST OF THE STATE BY EARLY AFTERNOON. GUSTY WINDS AND THUNDERSTORMS WILL ACCOMPANY THE PASSAGE. ACROSS THE WEST AND NORTHERN SOME SNOW SHOWERS WILL PERSIST THROUGH THE OVERNIGHT HOURS WITH PERHAPS ACCUMULATIONS OF AN INCH OVER THE HIGHEST TERRAIN. SURFACE WINDS WILL BE GENERALLY OUT OF THE SOUTHWEST TODAY...WITH THE STRONGEST WINDS OVER AND EAST OF THE SOUTH CENTRAL MOUNTAINS AND THE EASTERN PLAINS AS THE UPPER LEVEL JET MOVES OVER THE SOUTHWEST ZONES. WETTING RAIN IN THE FORM OF SHOWERS AND SOME THUNDERSTORMS WILL FAVOR THE WEST WITH ISOLATED COVERAGE IN THE EAST. TEMPERATURES DECREASE 10 TO 20 DEGREES MOST AREAS. THE CENTER OF THE UPPER LOW SHOULD REACH THE ARIZONA NEW MEXICO BORDER TONIGHT AS THE SURFACE LOW DEEPENS OVER WESTERN COLORADO THEN CROSS THE STATE ON FRIDAY. IN RESPONSE TO THE SURFACE GRADIENT... WINDS BECOME WEST AND REMAIN STRONG ON FRIDAY...ESPECIALLY ACROSS THE EAST. MINIMUM RH VALUES MAY DIP BELOW 20 PERCENT ACROSS PORTIONS OF THE EAST CENTRAL AND SOUTHEAST PLAINS...BUT CURRENT GRIDS DO NOT INDICATE CRITICAL CONDITIONS. SHOWERS AND THUNDERSTORMS WILL FAVOR THE SOUTHWEST...WEST AND NORTHERN ZONES. VENTILATION TODAY AND FRIDAY WILL BE EXCELLENT. THE UPPER LOW MOVES EAST OF THE STATE FOR THE WEEKEND...WITH BRISK NORTHWEST TO NORTH FLOW IN THE WAKE OF THE SYSTEM. PRECIPITATION WILL MAINLY BE LIMITED TO THE NORTH CENTRAL MOUNTAINS. TEMPERATURES INCREASE A BIT EACH DAY WITH DRIER CONDITIONS STATEWIDE BY SUNDAY. VENTILATION WILL RANGE FROM VERY GOOD TO EXCELLENT. MINIMUM HUMIDITY VALUES MAY REACH THE TEEN VALUES ACROSS PORTIONS OF THE SOUTH ON SUNDAY AND WEST TO NORTHWEST WINDS SHOULD REMAIN BELOW CRITICAL LEVELS. EXTENDED MODELS DEPICT YET ANOTHER STRONG UPPER LEVEL SYSTEM TO AFFECT THE STATE MID WEEK. CURRENT GRIDS SUPPORT SOME WARMING WITH DRIER CONDITIONS ON TUESDAY AND WEDNESDAY AND INCREASING SOUTHWEST WINDS. MODELS DO NOT AGREE ON THE STRENGTH OR THE TIMING BUT CRITICAL CONDITIONS COULD DEVELOP MID WEEK AND ARE CURRENTLY IN THE GRIDS FOR WEDNESDAY. 05 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 55 31 55 36 / 20 20 10 20 DULCE........................... 53 27 51 28 / 40 30 20 30 CUBA............................ 54 25 51 27 / 40 40 20 30 GALLUP.......................... 51 24 52 29 / 30 30 10 20 EL MORRO........................ 51 26 50 30 / 40 40 20 20 GRANTS.......................... 55 27 53 32 / 30 40 10 20 QUEMADO......................... 53 27 54 31 / 40 40 20 20 GLENWOOD........................ 61 33 59 35 / 30 40 30 10 CHAMA........................... 50 24 43 23 / 50 30 30 30 LOS ALAMOS...................... 53 28 52 31 / 30 40 10 20 PECOS........................... 53 29 51 30 / 30 30 10 20 CERRO/QUESTA.................... 53 26 49 25 / 30 30 20 30 RED RIVER....................... 42 24 40 23 / 30 40 20 40 ANGEL FIRE...................... 51 23 45 26 / 30 40 20 30 TAOS............................ 56 27 50 28 / 30 40 20 20 ESPANOLA........................ 62 33 60 34 / 30 30 10 20 SANTA FE........................ 56 28 52 31 / 30 40 10 20 SANTA FE AIRPORT................ 59 31 54 33 / 20 40 10 20 ALBUQUERQUE FOOTHILLS........... 60 36 56 39 / 20 40 10 10 ALBUQUERQUE HEIGHTS............. 61 37 57 41 / 20 40 10 10 ALBUQUERQUE VALLEY.............. 62 34 58 38 / 20 40 10 10 ALBUQUERQUE WEST MESA........... 61 35 57 39 / 20 40 10 10 LOS LUNAS....................... 63 36 60 39 / 20 30 10 10 RIO RANCHO...................... 61 35 56 39 / 20 40 10 10 SOCORRO......................... 66 37 62 40 / 20 30 10 10 SANDIA PARK/CEDAR CREST......... 56 25 50 24 / 30 40 20 20 MORIARTY/ESTANCIA............... 59 32 59 36 / 20 30 10 10 CLINES CORNERS.................. 57 30 52 33 / 20 20 10 10 GRAN QUIVIRA.................... 61 33 55 36 / 20 20 10 10 CARRIZOZO....................... 66 36 60 34 / 30 20 20 10 RUIDOSO......................... 55 33 51 34 / 30 30 20 10 CAPULIN......................... 61 32 53 32 / 30 20 20 30 RATON........................... 65 31 56 33 / 20 20 20 20 LAS VEGAS....................... 56 32 53 34 / 20 20 10 10 CLAYTON......................... 69 38 63 38 / 30 20 10 20 ROY............................. 64 36 58 38 / 20 20 10 10 CONCHAS......................... 70 39 67 41 / 20 20 10 10 SANTA ROSA...................... 69 39 64 41 / 20 20 10 10 TUCUMCARI....................... 73 40 67 41 / 20 30 10 10 CLOVIS.......................... 71 39 63 40 / 20 30 10 5 PORTALES........................ 72 38 65 38 / 20 30 10 5 FORT SUMNER..................... 71 39 66 42 / 20 20 10 5 ROSWELL......................... 74 41 67 38 / 20 20 10 5 PICACHO......................... 68 39 61 39 / 20 20 10 5 ELK............................. 63 38 55 37 / 30 20 10 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 46/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 610 AM MDT THU APR 22 2010 NMZ501>540-231200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 610 AM MDT THU APR 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT LOCALIZED AREAS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH MAY OCCUR IN THE NORTHERN SACRAMENTO MOUNTAINS AS WELL AS THE EASTERN PLAINS OF NEW MEXICO FROM THIS AFTERNOON THROUGH THE EVENING HOURS. THESE CONDITIONS COULD PERSIST THROUGH THE OVERNIGHT HOURS IN THE SOUTH CENTRAL MOUNTAINS. LOCALIZED HAZARDOUS TRAVEL CONDITIONS MAY OCCUR WITH SUDDEN WIND GUSTS...PARTICULARLY ALONG WEST TO EAST ORIENTED ROADS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WEST WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 50 MPH SHOULD DEVELOP IN THE NORTHERN SACRAMENTO MOUNTAINS AS WELL AS THE EAST CENTRAL AND SOUTHEAST PLAINS OF NEW MEXICO FRIDAY AFTERNOON THROUGH EARLY EVENING. THIS COULD CREATE WIDESPREAD HAZARDOUS TRAVEL CONDITIONS... ESPECIALLY ALONG NORTH TO SOUTH ORIENTED ROADS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DPORTER
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217010, 217012.